Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Convergence of finite volume schemes for the coupling between the inviscid Burgers equation and a particle


Authors: Nina Aguillon, Frédéric Lagoutière and Nicolas Seguin
Journal: Math. Comp. 86 (2017), 157-196
MSC (2010): Primary 35R37, 65M12, 35L65
DOI: https://doi.org/10.1090/mcom/3082
Published electronically: September 6, 2016
MathSciNet review: 3557797
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The convergence of a class of finite volume schemes for a model of coupling between a Burgers fluid and a pointwise particle is proved. In this model, introduced by Lagoutière, Seguin and Takahashi in 2008, the particle is seen as a moving point through which an interface condition is imposed, which links the velocity of the fluid on the left and on the right of the particle and the velocity of the particle (the three quantities are all not equal in general). The total momentum of the system is conserved through time.

The proposed schemes are consistent with a ``large enough'' part of the interface conditions. The proof of convergence is an extension of the one of Andreianov and Seguin (2012) to the case where the particle moves under the influence of the fluid (two-way coupling). This extension contains two new main difficulties: first, the fluxes and interface conditions are time-dependent, and second, the coupling between an ODE and a PDE.


References [Enhancements On Off] (What's this?)

  • [Agu15] Nina Aguillon, Riemann problem for a particle-fluid coupling, Math. Models Methods Appl. Sci. 25 (2015), no. 1, 39-78. MR 3277284, https://doi.org/10.1142/S0218202515500025
  • [AKR11] Boris Andreianov, Kenneth Hvistendahl Karlsen, and Nils Henrik Risebro, A theory of $ L^1$-dissipative solvers for scalar conservation laws with discontinuous flux, Arch. Ration. Mech. Anal. 201 (2011), no. 1, 27-86. MR 2807133, https://doi.org/10.1007/s00205-010-0389-4
  • [ALST10] Boris Andreianov, Frédéric Lagoutière, Nicolas Seguin, and Takéo Takahashi, Small solids in an inviscid fluid, Netw. Heterog. Media 5 (2010), no. 3, 385-404. MR 2670647 (2011k:76012), https://doi.org/10.3934/nhm.2010.5.385
  • [ALST13] Boris Andreianov, Frédéric Lagoutière, Nicolas Seguin, and Takéo Takahashi, Well-posedness for a one-dimensional fluid-particle interaction model, SIAM J. Math. Anal. 46 (2014), no. 2, 1030-1052. MR 3174172, https://doi.org/10.1137/130907963
  • [AS12] Boris Andreianov and Nicolas Seguin, Analysis of a Burgers equation with singular resonant source term and convergence of well-balanced schemes, Discrete Contin. Dyn. Syst. 32 (2012), no. 6, 1939-1964. MR 2885792, https://doi.org/10.3934/dcds.2012.32.1939
  • [BCG13] Raul Borsche, Rinaldo M. Colombo, and Mauro Garavello, On the interactions between a solid body and a compressible inviscid fluid, Interfaces Free Bound. 15 (2013), no. 3, 381-403. MR 3148597, https://doi.org/10.4171/IFB/307
  • [BLN79] C. Bardos, A.-Y. LeRoux, and J.-C. Nédélec, First order quasilinear equations with boundary conditions, Comm. Partial Differential Equations 4 (1979), no. 9, 1017-1034. MR 542510 (81b:35052)
  • [CS12] Clément Cancès and Nicolas Seguin, Error estimate for Godunov approximation of locally constrained conservation laws, SIAM J. Numer. Anal. 50 (2012), no. 6, 3036-3060. MR 3022253, https://doi.org/10.1137/110836912
  • [CT80] Michael G. Crandall and Luc Tartar, Some relations between nonexpansive and order preserving mappings, Proc. Amer. Math. Soc. 78 (1980), no. 3, 385-390. MR 553381 (81a:47054), https://doi.org/10.2307/2042330
  • [Har84] Ami Harten, On a class of high resolution total-variation-stable finite-difference schemes, SIAM J. Numer. Anal. 21 (1984), no. 1, 1-23. With an appendix by Peter D. Lax. MR 731210 (85f:65085), https://doi.org/10.1137/0721001
  • [Hil05] M. Hillairet, Asymptotic collisions between solid particles in a Burgers-Hopf fluid, Asymptot. Anal. 43 (2005), no. 4, 323-338. MR 2160703 (2006i:35154)
  • [LeR77] A.-Y. LeRoux, A numerical conception of entropy for quasi-linear equations, Math. Comp. 31 (1977), no. 140, 848-872. MR 0478651 (57 #18128)
  • [LST08] Frédéric Lagoutière, Nicolas Seguin, and Takéo Takahashi, A simple 1D model of inviscid fluid-solid interaction, J. Differential Equations 245 (2008), no. 11, 3503-3544. MR 2460032 (2009k:76115), https://doi.org/10.1016/j.jde.2008.03.011
  • [Pan07] E. Yu. Panov, Existence of strong traces for quasi-solutions of multidimensional conservation laws, J. Hyperbolic Differ. Equ. 4 (2007), no. 4, 729-770. MR 2374223 (2010c:35125), https://doi.org/10.1142/S0219891607001343
  • [Tow15] John Towers, A fixed grid, shifted stencil scheme for inviscid fluide-particle interaction, preprint (2015).
  • [Vas01] Alexis Vasseur, Strong traces for solutions of multidimensional scalar conservation laws, Arch. Ration. Mech. Anal. 160 (2001), no. 3, 181-193. MR 1869441 (2002h:35186), https://doi.org/10.1007/s002050100157
  • [Vov02] Julien Vovelle, Convergence of finite volume monotone schemes for scalar conservation laws on bounded domains, Numer. Math. 90 (2002), no. 3, 563-596. MR 1884231 (2002k:65158), https://doi.org/10.1007/s002110100307
  • [VZ03] Juan Luis Vázquez and Enrique Zuazua, Large time behavior for a simplified 1D model of fluid-solid interaction, Comm. Partial Differential Equations 28 (2003), no. 9-10, 1705-1738. MR 2001181 (2004g:35240), https://doi.org/10.1081/PDE-120024530
  • [VZ06] Juan Luis Vázquez and Enrique Zuazua, Lack of collision in a simplified 1D model for fluid-solid interaction, Math. Models Methods Appl. Sci. 16 (2006), no. 5, 637-678. MR 2226121 (2007d:76052), https://doi.org/10.1142/S0218202506001303

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35R37, 65M12, 35L65

Retrieve articles in all journals with MSC (2010): 35R37, 65M12, 35L65


Additional Information

Nina Aguillon
Affiliation: Département de Mathématiques, Université Paris Sud, 91405 Orsay Cedex Paris, France
Email: nina.aguillon@math.u-psud.fr

Frédéric Lagoutière
Affiliation: Département de Mathématiques, Université Paris Sud, 91405 Orsay Cedex Paris, France
Email: frederic.lagoutiere@math.u-psud.fr

Nicolas Seguin
Affiliation: Laboratoire Jacques Louis Lions, Université Pierre et Marie Curie, 75005 Paris, France
Email: nicolas.seguin@upmc.fr

DOI: https://doi.org/10.1090/mcom/3082
Keywords: Fluid-particle interaction, Burgers equation, Nonconservative coupling, moving interface, convergence of finite volume schemes, PDE-ODE coupling
Received by editor(s): October 24, 2014
Received by editor(s) in revised form: April 11, 2015
Published electronically: September 6, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society